Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Sep 3, 2021, 4:32 PM MDT for Teller County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2021, 4:32 PM MDT (22:32 UTC)
- Expired
- Sep 3, 2021, 5:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.75 in
- Wind
- 40
County Teller County, CO
The radar
The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WWUS85 KPUB 032232
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Fri Sep 3 2021
COZ081-084-085-032300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
432 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northwestern El Paso
County through 500 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 15 miles northwest of Colorado Springs, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gleneagle and Air Force Academy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3905 10500 3911 10488 3911 10482 3900 10477
3891 10491 3895 10500
TIME...MOT...LOC 2231Z 311DEG 7KT 3904 10494
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
CohenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 3, 3:02 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 3, 3:02 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 302 PM MDT Fri Sep 3 2021 .SHORT TERM...(This evening through Saturday) Issued at 240 PM MDT Fri Sep 3 2021 Main Points: 1) Showers and thunderstorms are expected to increase in coverage later this afternoon and well into the overnight hours. 2) The Palmer Divide area will be seeing storms pass through, with gusty winds, locally heavy rainfall and small hail as potential threats. These storms should pop up in the next few hours and last until around midnight. 3) Strong to severe storms will be possible later this evening and tonight over the eastern plains, with the main threats being gusty winds, hail of 1-2 inches, and perhaps even an isolated tornado. Currently... Cloud cover over the CWA has broken up slightly compared to this morning, allowing for increased heating at the surface. A few showers have already popped up over both the Continental Divide and the far southeast plains, with no impactful weather reported as of yet. Just north of our area, past the Palmer Divide, several strong thunderstorms have already formed near the Denver Convergence Zone, with storm motion vaguely heading northeast. Today-Tomorrow... The tip of an upper-level trough is currently making its way eastward across Colorado, carrying with it enhanced lift and the majority of the forcing for enhanced precipitation. Showers have largely dwindled over the mountains and activity has steadily moved east throughout the day, although coverage is expected to increase overall as we progress later into the afternoon-evening hours, thanks to a healthy influx of mid-level moisture expected to circulate in around the upper-level high to our southeast. A weak surface boundary is also set up far to the southeast, intersecting portions of our southeast plains, which is assisting in giving us some easterly upslope flow over the plains. The slowly recovering, semi-stable air present in that area will also delay the onset of significant convection for a few hours yet at least, but once heating is able to overcome it and increase instability it may result in stronger storms this evening. Several short-term models have been consistently overmixing the boundary layer over our area, mixing out dewpoints by several degrees and limiting the extent of convection expected in our area. Given current moisture profiles over the plains, these models (including the HRRR) will have a bit less weight in the forecast for today and tonight, while the NAM seems to be handling things much better. Current analysis shows 500-1000 J/kg of CAPE over the Palmer Divide area, and between 1000-1500 over the far southeast plains. Around 30 knots of effective bulk shear are also present over the Palmer, with a considerable 45+ knots over the plains. Current dewpoints over the southeast plains are also currently sitting around the mid-60s. As of now, the main factor inhibiting thunderstorm development over the plains is the semi-stable air (and related CIN) sitting in that area. As daytime heating works to overcome it and continuously destabilize the environment, the main forcing will come later this evening as the axis of the upper trough passes overhead. As it does, that forcing is expected to spark thunderstorms along and near the boundary, assisted by easterly upslope flow increasing low-level convergence. With the CAPE and shear in place, as well as the ample moisture available in that area, we can expect a drastic increase in precipitation over the next 12 hours. To start, mostly moist, westerly flow aloft will assist in increasing shower coverage over the mountains later this afternoon, mainly over the San Juans, Sangres, and Continental Divide. As the trough axis moves more to the east, the main forcing will expand to cover the I-25 corridor, where upslope into our eastern mountains and the Palmer Divide will assist in sparking scattered to widespread showers and thunderstorms. As better forcing moves east and the plains become further destabilized, strong to severe thunderstorms will become possible later this evening into tonight. Given the available surface vorticity traveling along with the upper- level features, as well as the notable amounts of CAPE and shear available, gusty 60 mph winds and 1-2 inch hail will be well within the realms of possibility. Additionally, should an updraft manage to latch itself to the existing surface vorticity and maintain itself, cannot rule out the threat of an isolated tornado. Given the strength of the easterly winds expected over the plains, this threat could extend back to near the I-25 corridor, but is mainly confined to the southeast plains near the CO-KS border. Later tonight, storms are expected to continue, and as the upper trough moves east, storms are expected to move off of the Palmer and head southeast, where several short term models are actually resolving a larger system with potential QLCS properties moving across parts of the eastern plains before moving into Kansas by tomorrow morning. Showers are expected to persist into Saturday morning, although they should be more stratiform in nature. A cold front is expected to push south across the plains by late morning. Recent model trends have been consistent in keeping the front more robust, meaning that it will likely keep precipitation widespread over parts of the southeast plains and our southeast mountains. However, given the cooler, more stable air behind the front, thunderstorms, should any manage to form, will likely be much weaker than the storms we expect to see this evening. With post-frontal upslope flow expected to set in by early afternoon, main concerns for Saturday's weather will be storms firing over and near the Spring Burn Scar, with flash- flooding concerns on the table should a more convective storm manage to drop consistent rain. Otherwise, things tomorrow will be more stratiform, with overcast skies over much of the plains and cooler temps across the CWA, sticking to the high-70s and low-80s. .LONG TERM...(Saturday night through Friday) Issued at 240 PM MDT Fri Sep 3 2021 Overall, there is great agreement through the extended between the operational solutions and ensembles. This leads to higher confidence in the extended period. Saturday night...an upper level trough is forecast to slowly move east into the Missouri Valley Saturday night, with trailing energy shifting south across Eastern Colorado. Moist, easterly upslope flow will be ongoing, with widespread precipitation from the Eastern Mountains, east along the New Mexico border. Weak instability may lead to a few thunderstorms over southern Sangre de Cristo and Raton Mesa areas. Locally heavy rainfall may be possible with stronger cores, which could produce a low risk of flash flooding on the Spring burn scar. This activity will shift south and east overnight, clearing to the southeast Sunday morning. Sunday through Thursday...high pressure will build over the Great Basin and slowly shift eastward during this period. This will keep dry conditions across southern Colorado for the Sunday afternoon, through Thursday time frame. A dry cold front will bring a continued cooler air mass to the area, with upper 80s to lower 90s across the Plains. Temperatures will gradually warm up by Thursday, with mid to upper 90s expected across the Plains. Friday...the upper level high will shift east into the Central Plains by Friday, with southwesterly flow returning to souther Colorado. Embedded energy could bring back showers and thunderstorms to the forecast along the Mountains. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 240 PM MDT Fri Sep 3 2021 KALS: VFR conditions expected over the next 24 hours. Winds will become gusty later this afternoon to about 20 mph before weakening again this evening. KCOS: VFR conditions generally expected through the next 24 hours. Isolated to scattered showers and thunderstorms are expected in the area, beginning after about 01Z and lasting through about 06Z tonight. Given the nature of the expected precipitation, it is still unclear whether anything will move directly over the terminal. If it does, expect brief periods of moderate to heavy rainfall and gusty erratic outflow winds. Will continue to closely monitor the area this afternoon and evening. Precipitation should move away from the area after midnight. After about 08Z tonight, there is a chance of some lower clouds developing over the terminal, but left with VFR conditions for now. KPUB: VFR conditions are expected over the next 24 hours. Isolated to scattered showers and thunderstorms will begin in the area around 23Z and increase in coverage throughout the evening and into the overnight hours. Direct impacts to the terminal are still expected to be low at this time, so left as VCSH. If a shower does manage to move over the terminal, brief periods of moderate to heavy rainfall and gusty erratic winds could be expected along with brief vis drops to MVFR. Rain is expected to clear out after about 09Z, where clouds will disperse and winds will weaken into tomorrow morning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARBEROGLIO LONG TERM...MOZLEY AVIATION...GARBEROGLIO
Hazardous weather outlook, Sep 3, 3:52 PM MDT, 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pueblo CO 352 PM MDT Fri Sep 3 2021 COZ058>089-093>099-042200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 352 PM MDT Fri Sep 3 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible across portions of central and southeast Colorado late this afternoon into the overnight hours tonight. For this afternoon into the early evening, scattered thunderstorm development will be possible over the Interstate-25 corridor from Pueblo to the Colorado Springs area, along with areas farther west toward the eastern slopes of nearby mountains. This activity will spread generally eastward to southeastward, and will be capable of producing strong winds and hail. A couple of the most intense storms could produce quarter-size hail and 60-mph wind gusts. During the evening hours, thunderstorm activity will spread eastward and southeastward, toward and across the plains of southeast Colorado, potentially continuing through the pre-dawn hours Saturday morning. While not certain, this activity could increase in coverage and intensity during the late evening and overnight hours, and could become capable of producing widely scattered damaging winds, large hail, and possibly one or two tornadoes. The most intense storms are expected to occur along and north of a line from Avondale to La Junta to Lamar and Holly. In addition, there will be the potential for repeated rounds of heavy rainfall to occur late this evening into the overnight hours, especially along the U.S. Highway 50 corridor, and this could result in localized flash flooding. With a risk for severe thunderstorms extending well into the overnight hours tonight, interests across the southeast Colorado plains are encouraged to prepare ahead of time, to have multiple sources of being alerted to hazardous weather information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected over the far eastern plains on Saturday morning and then over the I-25 corridor and the eastern mountains. The main hazards will be cloud-to -ground lightning and gusty winds, and there is a flash flooding chance over the Spring Burn Scar if a stronger storm were to develop over it. Isolated showers and thunderstorms are possible over the southern Sangre de Cristo Mountains, the Raton Mesa, and the Colorado- New Mexico-Oklahoma border. Gusty winds are the main hazard. Dry conditions are expected from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the Interstate-25 corridor from Pueblo to the Colorado Springs area, and locations eastward across the southeast Colorado plains, through tonight. COHEN/SKELLY
In the hours before
Special weather statement, Sep 3, 4:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Fri Sep 3 2021
COZ081-084-085-032300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
432 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northwestern El Paso
County through 500 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 15 miles northwest of Colorado Springs, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gleneagle and Air Force Academy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3905 10500 3911 10488 3911 10482 3900 10477
3891 10491 3895 10500
TIME...MOT...LOC 2231Z 311DEG 7KT 3904 10494
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CohenNearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.